Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 154, NWS Albuquerque, NM

August 10, 2003Bernalillo County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 10, 2003, 4:34 PM MDT for Bernalillo County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2003, 4:34 PM MDT (22:34 UTC)
Expired
Aug 10, 2003, 5:00 PM MDT
In force
26 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Bernalillo County, NM

The radar

The Albuquerque radar (KABX), 26 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.6 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 584 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
584 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 102234
SVRABQ
NMC001-102300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
431 PM MDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BERNALILLO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 500 PM MDT

* AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES EAST OF SOUTH VALLEY...OR ABOUT 14   
  MILES SOUTHEAST OF DOWNTOWN ALBUQUERQUE...MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  8 MILES EAST OF SOUTH VALLEY AT 500 PM MDT

THE ALBUQUERQUE SUNPORT RECORDED A WIND GUST TO 48 MPH AT 430 PM
MDT. DAMAGING WINDS IN EXCESS OF 58 MPH ARE THE MAIN THREAT FROM 
THIS STORM...ESPECIALLY IN THE FOOTHILLS OF ALBUQUERQUE AND SOUTH 
TO THE COUNTY LINE. 

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3493 10638 3507 10637 3522 10688 3490 10696

$$

DROZD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:00 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 10, 3:00 PM MDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SUN AUG 10 2003

A POSSIBLE BRIEF PATTERN CHANGE IN THE OFFERING DURING MIDWEEK WITH
AN INCREASE IN SHOWER ACTIVITY AND CLOUDS AS WELL AS COOLER
TEMPERATURES.

IN THE MEANTIME...SHOWERS AND THUNDERSTORMS DEVELOPING A BIT LATER
THIS AFTERNOON DUE TO A LATE START ON HEATING AS A RESULT OF LAST
NIGHTS MCS. CURRENT TRENDS INDICATE CONVECTION TO BE MOST ACTIVE
CENTRAL AND WEST THIS EVENING. SIMILAR FOR MONDAY AND TUESDAY WITH A
BIT MORE ACTIVITY ACROSS THE EAST...MAINLY EVENING AS A WEAK FRONTAL
SYSTEM SLIPS INTO THE NORTHEAST MONDAY. DO NOT THINK THIS FRONT HAS
MUCH HOPE TO MOVE SOUTH OF TUCUMCARI. HOWEVER...BROAD SURFACE HIGH
PRESSURE BEHIND THE FRONT LOOKS TO INITIATE A GENERAL EASTERLY FLOW
ACROSS THE SOUTHERN PLAINS AND EASTERN NEW MEXICO BY TUESDAY.

IN ADDITION TO THIS...THE UPPER AIR PATTERN LOOKS TO BE TAKING A
BRIEF BREAK FROM THE RIDGE OVER THE SOUTHWEST AND A TROUGH OVER THE
EAST. EUROPEAN...GFS AND ETA ALL SUGGEST THAT THE EASTERN TROUGH
SPLITS WITH THE SOUTHERN END RETROGRADING TOWARDS TEXAS AS AN
INVERTED TROUGH. AS THIS TROUGH NEARS WEST TX WED THE EAST TO
SOUTHEAST FLOW WILL INCREASE ACROSS THE STATE USHERING IN GULF
MOISTURE. CONFIDENCE IS LOW AS TO HOW FAR WEST THIS INVERTED TROUGH
WILL GO...BUT WILL GO AHEAD AND INCREASE CLOUD COVER AND RAIN
CHANCES AND BEGIN TO LOWER MAX TEMPS WED AND THU IN RESPONSE TO
THIS FEATURE. THERE REMAINS TIME TO ADJUST THE FORECAST IF THIS
PATTERN CHANGE DECIDES TO OR NOT TO EVOLVE. FOR FRIDAY THROUGH NEXT
WEEKEND WILL TREND TOWARDS WARMER TEMPS AND DECREASE IN POPS WITH
THE UNCERTAINTY OF FUTURE PROGRESS OF THE TROUGH. GB

PRELIMINARY NUMBERS...

FARMINGTON................ 064/093 062/091 059 49212
GALLUP.................... 055/089 054/088 054 49322
GRANTS.................... 057/089 056/088 054 49322
GLENWOOD.................. 061/091 058/092 062 49312
CHAMA..................... 044/085 043/084 044 49323
LOS ALAMOS................ 056/089 055/088 052 49222
RED RIVER................. 045/073 044/072 043 49323
TAOS...................... 050/081 050/080 050 49323
SANTA FE.................. 055/086 055/085 052 49322
SANTA FE AIRPORT.......... 059/088 059/087 056 49312
ESPANOLA.................. 062/091 062/090 056 49212
ALBUQUERQUE HEIGHTS....... 069/092 068/091 066 49312
ALBUQUERQUE VALLEY........ 071/097 070/096 062 49212
ALBUQUERQUE FOOTHILLS..... 062/092 062/091 062 49323
ALBUQUERQUE WEST MESA..... 069/094 068/093 065 49312
SOCORRO................... 063/097 061/097 059 49222
SANDIA PARK/CEDAR CREST... 055/084 054/083 054 49323
MORIARTY/ESTANCIA......... 059/091 059/088 051 49322
CARRIZOZO................. 062/091 060/090 055 49212
RUIDOSO................... 059/085 057/084 047 49212
RATON..................... 052/085 053/082 051 49212
LAS VEGAS................. 054/085 054/083 053 49322
ROY....................... 057/088 056/079 054 49112
CLAYTON................... 063/089 060/083 058 49212
SANTA ROSA................ 063/091 062/088 061 49112
TUCUMCARI................. 067/093 066/089 063 49102
FORT SUMNER............... 067/095 066/090 062 49001
CLOVIS.................... 067/094 065/088 063 49001
PORTALES.................. 068/096 066/090 062 49001
ROSWELL................... 069/096 068/092 067 49001

.ABQ...NONE.
Hazardous weather outlook, Aug 10, 6:00 AM MDT, 10 hours 34 minutes before
NMZ001>021-026-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME. BUT A FEW STRONG
STORMS WITH WIND GUSTS TO AROUND 45 MPH...LOCALLY TORRENTIAL RAINS
AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE JUST ABOUT
ANYWHERE IN NORTH AND CENTRAL NEW MEXICO.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:04 PM MDTSevere Thunderstorm WarningABQGuadalupe41 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.